Illinois, 2020

High Wind in Illinois, March 29, 2020

March 29, 2020 · NWS LOT · 2 events in 1 county or zone

Strong winds developed early in the morning of March 29th and continued into the evening. Wind gusts between 55 mph and 60 mph were common.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong winds developed early in the morning of March 29th and continued into the evening. Wind gusts between 55 mph and 60 mph were common. In Chicago, a 61 mph wind gust was measured in Hyde Park; a large tree was snapped blocking a roadway in the Ukrainian Village; a two story house under construction in Logan Square collapsed on Courtland Street and two panels of siding were hanging from the 14th floor of a building on Michigan Avenue, which was closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 29, 5:30 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Mar 29, 5:30 AM CST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
630 AM CDT Sun Mar 29 2020

.SHORT TERM...
322 AM CDT

Through Tonight...

Forecast concerns in the near term are primarily very windy
conditions today, and the potential for scattered showers or
sprinkles especially across the northern half of the forecast area.
A wind advisory goes into effect shortly through 7 pm for the entire
cwa.

Deep surface low pressure system was centered over extreme southeast
Minnesota at 07Z, with an occluded front extending east-southeast to
a triple point over southern Lake Michigan. From there, a cold front
extended south into Indiana, just off to the east of the WFO LOT
cwa. A secondary cold front extended south from the low into eastern
Iowa behind which much colder air, strong surface pressure rises and
stronger winds were noted. This secondary front and its attendant
more inclement weather will move steadily eastward into the area
this morning as the low lifts slowly northeast toward the Straits of
Mackinac. The combination of a tight surface pressure gradient,
steep low level lapse rates induced by cold advection, and a strong
isallobaric gradient associated with pressure rises in the wake of
the departing low will all work to produce very windy conditions
across the area today. Forecast soundings from various models
support mixing to near 850 mb later this morning, tapping winds of
50-55 kts at the top of the mixed layer. While the full magnitude of
this momentum is not likely to mix all the way to the surface,
frequent wind gusts of 45 mph and occasionally higher can expected
along with sustained background winds of 25-35 mph. The gradient
will weaken gradually late this afternoon and evening as the low
continues to pull away to our northeast and slowly fill, though
breezy conditions will persist through the night.

In addition to the strong winds today, clouds and scattered showers
or sprinkles will spread across the area this morning and will make
for a rather raw day. Shower coverage will generally be greater
across northern parts of the forecast area, within the southern
periphery of the upper low tracking to our north across Wisconsin,
and its associated mid-level cold pool. Current pre-dawn
temperatures in the 50s across the area will fall into the 40s in
most areas by or shortly after sunrise, and are expected to hold in
the 40s through the day except far south toward ILX/IND's area where
some slightly recovery to the low 50s is possible this afternoon.

Strong height rises develop into the region this evening, indicative
of deep subsidence in the wake of the departing low pressure system.
This subsidence, and the advection of drier low level air, will work
on eroding low cloud cover from the west tonight, though shallow low
clouds may persist for much of the night across the eastern parts of
the cwa. Although chilly with still-breezy winds, overnight lows in
the mid-upper 30s will be at or slightly above our average for
nighttime temps in late March.

Ratzer

&&

.LONG TERM...
350 AM CDT

Monday through Saturday...

Dry and quieter weather is in store for the region through mid week,
though with average to cooler than average temps with northerly low
level winds and lake-cooling. Upper level ridge then develops east
of the region later in the week in response to amplification of
upstream trough across western North America. Somewhat milder temps
develop, as do increasing chances for at least some light
precipitation episodes by Thursday-Friday and continuing into the
weekend.

Surface low pressure from this weekend continues to move well away
from the region on Monday, as weak surface high pressure develops
across the upper Midwest and western Great Lakes. Lingering breezy
northwest winds will diminish during the day as the ridge builds in,
though will turn north-northeast off of the lake by afternoon.
Guidance indicates some lingering low level cloud cover may end up
trapped beneath a strong subsidence inversion across eastern and
northeastern parts of the forecast area, which in addition to
generally shallow mixing within the ridge and cool onshore flow off
the lake will likely limit temps to the 40s again there. Western and
southern parts of the cwa are more likely to see some sunshine,
which in addition to being farther inland should allow for afternoon
temps in the low-mid 50s. A southern stream short wave is progged to
track from the southern Plains into the lower Ohio Valley Monday
night into Tuesday, though just increasing cloud cover is expected
this far north with precipitation confined to downstate parts of
Illinois and Indiana with this system. Associated surface low
pressure passing well to our south does maintain northerly flow
across the area however, keeping our cool weather in place. Weak
high pressure ridging then redevelops across the cwa into Wednesday.
Weak low level winds will not be conducive to really scouring out
any low cloud cover that lingers across the area, and guidance
generally maintains partly to mostly cloudy skies across especially
the eastern half of the forecast area through the mid-week period.

As alluded to above, medium range guidance depicts an amplification
of the upper flow pattern beyond mid week. This evolves as a broad
upper trough developing across the western half of the country and
an upper ridge developing downstream to the east of the local area.
The result is an increase in south-southwesterly flow aloft, with
associated modest moisture return during the later part of the week.
Various weak short waves are depicted rippling through the southwest
flow aloft, suggesting some increasing periodic light precip
potential in the Thursday-Friday period downstream of the western
trough. ECMWF/GFS and CMC all indicate that a slow moving cold front
may impact the area Friday or Saturday, which would likely have a
greater precip threat. Overall, some moderation in temps and an
increase in precip chances is expected for the late week/weekend
period.

Ratzer

&&

.AVIATION...
For the 12Z TAFs...

630 AM...Forecast concerns include...

Very strong/gusty southwest winds becoming west later today.
Mvfr cigs through much of the period.
Chance of showers/ifr cigs this morning.

Previous forecast generally on track with no significant changes.
Southwest winds are now gusting into the 30-35kt range an will
increase into 35-40kt range this morning. Directions will slowly
turn more westerly this afternoon. Speeds/gusts will slowly
diminish this evening as directions turn more west/northwest and
continue to diminish Monday morning as directions turn northwest.

Cigs will lower into mvfr this morning with mvfr cigs expected
into tonight and they will likely lift to low vfr late tonight or
Monday morning but low confidence for timing. There is a chance
for a few showers this morning that may allow cigs to dip into ifr
but confidence has decreased and removed the tempo ifr cigs except
for rfd. Isolated showers are possible this afternoon. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-
     ILZ032-ILZ033-ILZ039-ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-
     ILZ108 until 7 PM Sunday.

IN...Wind Advisory...INZ001-INZ002-INZ010-INZ011-INZ019 until 7 PM
     Sunday.

LM...Gale Warning...nearshore waters until 10 PM Sunday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Mar 29, 3:14 AM CST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
414 AM CDT Sun Mar 29 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-300915-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
414 AM CDT Sun Mar 29 2020 /514 AM EDT Sun Mar 29 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Non thunderstorm wind Risk.

DISCUSSION...

Very strong southwest to west winds are expected today, with
sustained speeds of 20 to 30 mph and gusts up to 45 to 50 mph.
Winds will gradually ease this evening, but will remain
blustery overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

  No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-300915-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
414 AM CDT Sun Mar 29 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Gale force winds and very hazardous waves.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday and Tuesday...
  Hazardous conditions for small craft are likely.

Ratzer

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Mar 29, 3:12 AM CST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO IL
412 AM CDT SUN MAR 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 PM     TSTM WND GST     MIDWAY AIRPORT          41.79N 87.74W
03/28/2020  M51 MPH          COOK               IL   ASOS

1110 PM     TSTM WND DMG     MANHATTAN               41.43N 87.99W
03/28/2020                   WILL               IL   EMERGENCY MNGR

            DAMAGE TO A GARAGE DOOR, GARAGE WINDOW
            BROKEN, FENCE BLOWN DOWN AND A TREE
            PARTIALLY UPROOTED.

0918 PM     TORNADO          4 SW STILLMAN VALLEY    42.07N 89.24W
03/28/2020                   OGLE               IL   EMERGENCY MNGR

            EXTENSIVE DAMAGE PATH, SEVERAL HOMES DAMAGED
            WITH AT LEAST ONE WITH ROOF TOTALLY LOST.
            NUMEROUS TREES UPROOTED ON THAT PROPERTY,
            WIDESPREAD TREE DAMAGE, POWERLINES DOWN,
            SOME AREAS RESPONDERS ARE HAVING TO GET TO
            BY FOOT DUE TO ROADS BLOCKED.

0913 PM     TORNADO          2 NNE OREGON            42.04N 89.31W
03/28/2020                   OGLE               IL   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORT OF A TORNADO, EM HAS
            CONFIRMED POWERLINES DOWN NORTH OF OREGON.

0711 PM     HAIL             3 NNE ROCKFORD AIRPORT  42.23N 89.08W
03/28/2020  E0.70 INCH       WINNEBAGO          IL   TRAINED SPOTTER

            ALSO VERY HEAVY RAINFALL WITH 4-5 INCHES OF
            STANDING WATER COVERING PORTION OF THE ROAD.

0842 AM     HEAVY RAIN       ROCHELLE                41.92N 89.07W
03/28/2020  M2.30 INCH       OGLE               IL   PUBLIC

            REPORT RELAYED FROM BROADCAST MEDIA.

0738 AM     HEAVY RAIN       2 NNE STEWARD           41.88N 89.01W
03/28/2020  M2.24 INCH       LEE                IL   COCORAHS

0700 AM     HEAVY RAIN       2 E SCHAUMBURG          42.03N 88.04W
03/28/2020  M2.02 INCH       COOK               IL   COCORAHS

0600 AM     HEAVY RAIN       STEWARD                 41.85N 89.02W
03/28/2020  M2.57 INCH       LEE                IL   CO-OP OBSERVER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Cenrtral Cook County

When
March 29, 9:00 AM CST
Where
Cenrtral Cook County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

High Wind, Cenrtral Cook County

When
March 29, 4:05 PM CST to 5:00 PM CST
Where
Cenrtral Cook County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Social Media
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879809, 879808.